West Virginia, 2018Winter Storm and Winter Weather in West Virginia, March 13 to 14, 2018
March 13 to 14, 2018 · NWS LWX · 2 events in 2 counties and zones
Cold air flowing over the mountains caused snow for locations along and west of the Allegheny Front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air flowing over the mountains caused snow for locations along and west of the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 13, 7:48 PM EST, 12 minutes earlier.
Area forecast discussion, Mar 13, 7:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
848 PM EDT Tue Mar 13 2018
.SYNOPSIS...
Intense low pressure east of Cape Cod will move northeastward
in to the Canadian Maritimes tonight. High pressure will build
southward into the central U.S. through Wednesday and move over
the southeastern U.S. on Thursday. A weak cold front will sweep
through the area Thursday with Canadian high pressure building
over the region through the first half of the weekend.
&&
.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
The daytime cold air stratocumulus has gradually been
dissipating across the forecast area with the loss of sunshine.
Similarly, the potpourri of radar echoes west of the
Appalachians has been waning, but there is a more concentrated
area of snow showers/squalls crossing West Virginia at this
hour...likely associated with a vort max clearly evident on
water vapor imagery. Consequently, most of the 18z guidance
takes an area of qpf in the same vicinity and collides it into
the mountains in the southwestern corner of the forecast area
(western Highland Co.). That should be sufficient to add an
inch or two to snow totals tonight, and trip the scale for
Winter Weather Advisory criteria. That Advisory has been issued
through 9am tomorrow. The rest of the Advisory appears to be on
track. Am also ok with no Advisory for western Allegany;
anticipate about an inch or so of snow per 6 hours. Since this
will be in blotches, its possible to be locally higher, but not
on a widespread basis.
Outside of the mountains, not only have skies been clearing but
winds have been diminishing as well. Still believe that there
will be a breeze overnight. With temperatures in the 20s, that
will place wind chills in the teens Blue Ridge west, 20-25 east.
&&
.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
On Wednesday into Wednesday night, we continue to be caught between
deep low pressure over the Canadian maritimes and high pressure
building over the central U.S. Expect continued gusty northwest
winds on Wednesday with continued unseasonably chill conditions
over the region and upslope snow in the western mountains.
Models continue to show a weak low dropping southeast out of
the Great Lakes area on Wednesday night and bringing a weak cold
front across the area on Thursday. Other than some increase in
clouds, it will be a dry front with perhaps some upslope snow
showers in the western mountains.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A boundary will be to our south on Friday as upper level trough
slides eastward. A few showers possible west of the Allegheny
Front and dry conditions expected elsewhere. High pressure
builds into our area from the north on Saturday into Sunday as a
wave of low pressure tracks east along the front and passes to
our south. Guidance suggests mainly dry condtions Saturday night
into Sunday but showers, mainly over our southern counties,
cannot be ruled out. Dry conditions will continue Sunday night
into Monday before another low pressure system affect us Monday
night into Tuesday, increasing PoPs over our area.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected at all terminals through Thursday. The
main issue will be winds, which will diminish tonight and then
resume gustiness 20-25 kt by midday Wednesday. Same story for
Thursday. There could be a peak in the northwest winds to near
30 kt Wednesday evening. Daytime stratocumulus will billow again
each day, but with bases 5000 ft or greater, there will be no
operational consequence.
Expect mainly VFR conditions Friday into Sunday over the terminals
as high pressure will be in control. Breezy conditions on Friday,
gusting to 25 kts. Maybe a passing shower could affect the
terminals Saturday night into Sunday.
&&
.MARINE...
Have extended the Small Craft Advisory through the late night
Wednesday for all waters, and into early Thursday morning for
the Maryland portion of the Bay and lower tidal Potomac. Based
on latest output, believe that there will be a decent chance
that 30-35 kt gusts may be realized in the mixed layer Wednesday
evening, as a shortwave comes around in the cyclonic flow...
necessitating Gales. Have added this potential to the marine
Synopsis, and will add to the Hazardous Weather Outlook shortly.
Winds will decrease overnight Wednesday night and Thursday.
While Small Crafts remain possible, confidence is reduced.
Wind gusts will be above the small craft advisory criteria on
Friday, therefore, expecting advisories for this day. Winds will
decrease on Saturday and remain below criteria into Sunday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...Winter Weather Advisory from 9 PM this evening to 9 AM EDT
Wednesday for WVZ501-503-505.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ530>543.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Winter Weather Advisory until 9 AM EDT Wednesday for VAZ503.
WV...Winter Weather Advisory until 9 AM EDT Wednesday for WVZ501-
503-505.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ530>534-
537>543.
Small Craft Advisory until 3 AM EDT Thursday for ANZ535-536.
&&
SYNOPSIS...SMZ
NEAR TERM...HTS
SHORT TERM...SMZ
LONG TERM...IMR
AVIATION...HTS/SMZ/IMR
MARINE...HTS/SMZ/IMRHazardous weather outlook, Mar 13, 7:54 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
854 PM EDT Tue Mar 13 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-150100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
854 PM EDT Tue Mar 13 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Warning may be required Wednesday evening on the Maryland
portion of the Chesapeake Bay.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-150100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
854 PM EDT Tue Mar 13 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Winter Weather Advisory for snow is in effect for the spine of
the Appalachians in Virginia and West Virginia.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Winter Weather Advisory for snow is in effect for the spine of
the Appalachians in Virginia and West Virginia through Wednesday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HTS
In the hours before
Local storm report, Mar 13, 3:32 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT TUE MAR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM SNOW 1 NW RIDGELEY 39.65N 78.78W
03/13/2018 M1.5 INCH ALLEGANY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1801907
ADSWinter Weather, Western Pendleton
- When
- March 13, 8:00 PM EST to March 14, 12:00 PM EST
- Where
- Western Pendleton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Snowfall was estimated to be between 3 and 6 inches based on observations nearby.
Winter Storm, Western Grant
- When
- March 13, 8:00 PM EST to March 14, 1:00 PM EST
- Where
- Western Grant forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.105, -79.196 (the zone’s center; the record gives no point)
Snowfall totaled up to 7.2 inches at Bayard.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Idaho, March 13 to 31, 2018$2.4 million · 7 events
- Blizzard and Winter Storm in Massachusetts, March 13 to 14, 2018$484,000 · 67 kt wind · 22 events
- Winter Storm and Winter Weather in Vermont, March 13 to 15, 2018$185,000 · 16 events
- Heavy Snow and Winter Weather in North Carolina, March 13 to 15, 2018$100,000 · 2 events
- Winter Storm and Winter Weather in New York, March 13 to 15, 2018$70,000 · 9 events
- Heavy Snow and Heavy Rain in California, March 13 to 17, 201834 events
- Dust Storm and Heavy Snow in Nevada, March 13 to 17, 201827 events
- Blizzard and Heavy Snow in Maine, March 13 to 14, 201822 events
- Heavy Snow and Winter Weather in California, March 13 to 16, 201822 events
- Heavy Snow in New Hampshire, March 13 to 14, 201815 events
- Winter Storm in Maine, March 13 to 15, 201814 events
- Frost and Freeze in Alabama, March 13, 201811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740821, 740822.